Dense Fog, Southwest Big Horn Basin
- When
- February 7, 6:00 PM MST to February 8, 12:30 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Unknown
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A weak cold front stalled over central Wyoming. Areas with snow cover saw rapid development of dense fog in the colder, moist air behind the front.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A weak cold front stalled over central Wyoming. Areas with snow cover saw rapid development of dense fog in the colder, moist air behind the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 7, 2:39 PM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 239 PM MST WED FEB 7 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY UPPER LOW OFF THE NORTHWEST COAST WILL CONTINUE TO EJECT A SERIES OF DISTURBANCES ACROSS THE AREA THROUGH THIS PERIOD. THESE SHORTWAVES WILL INTERACT WITH A QUASI-STATIONARY FRONT ACROSS NORTHERN WYOMING. THIS SHALLOW FRONT MAINTAINING A NEAR SATURATED BOUNDARY LAYER IN THE COOLER AIRMASS ACROSS NORTHERN WYOMING THIS AFTERNOON WHERE FOG AND LOW CLOUDS HAVE PERSISTED IN THE BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY. FORECAST MAINTAINS THIS FOG THROUGH TONIGHT ALTHOUGH INCREASING HIGH AND MID CLOUDS WILL KEEP FOG FROM EXPANDING MUCH FURTHER. H5 THERMAL TROUGH WITH THE FIRST IN A SERIES OF SHORTWAVES TO MOVE ACROSS IDAHO THURSDAY MORNING AND ACROSS NORTH CENTRAL WYOMING BY THURSDAY EVENING. ISENTROPIC UPGLIDE TO INCREASE INTO THE WESTERN MOUNTAINS LATE TONIGHT THROUGH THURSDAY MORNING WHEN BEST SNOWFALL RATES WILL OCCUR OUT WEST AHEAD OF TROUGH. SNOWFALL AMOUNTS WILL BE LIGHT WITH 2 TO 4 INCHES ON WESTERN MOUNTAIN PEAKS AND AROUND AN INCH IN THE JACKSON VALLEY. SHORTWAVE WILL THEN INTERACT WITH STATIONARY FRONTAL BOUNDARY THURSDAY AFTERNOON AND THURSDAY NIGHT WITH AREAS OF SNOW DEVELOPING NORTH OF THE FRONT ACROSS THE NORTHERN BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY. SNOWFALL AMOUNTS WILL BE LIGHT IN THE LOWER ELEVATIONS...1 TO 3 INCHES BY FRIDAY MORNING SO NOT ANTICIPATING ANY ADVISORIES AT THIS TIME. TRANSITORY RIDGE TO BUILD IN BEHIND THIS FIRST SYSTEM FRIDAY MORNING WITH THE SECOND SYSTEM TAKING A SIMILAR TRACK ACROSS IDAHO AND NORTH CENTRAL WYOMING FRIDAY AFTERNOON AND FRIDAY NIGHT. EXPECTING SIMILAR RESULTS WITH THIS SYSTEM WITH SNOW SPREADING BACK INTO THE WEST FRIDAY AFTERNOON AND ACROSS NORTHERN WYOMING FRIDAY NIGHT. THESE TWO SYSTEMS WILL ALSO USHER IN COLDER AIR WITH H7 TEMPS THAT WERE 0C ON THIS MORNINGS 12Z RIW SOUNDING EXPECTED TO COOL TO NEAR -7C AFTER FIRST SYSTEM MOVES THROUGH THURSDAY NIGHT. THIS WILL HOLD MOUNTAIN HIGH TEMPERATURES BELOW FREEZING FRIDAY WITH LOWER ELEVATION IN THE 30S...MORE NEAR NORMAL FOR THIS TIME OF YEAR. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY FLOW OF PACIFIC MOISTURE CONTINUES THROUGH MUCH OF THE EXTENDED PERIOD WITH FLAT RIDGE PREVAILING OVER THE WEST AND TROUGH ALONG THE COAST FOR MUCH OF THE TIME PERIOD...SPINNING OFF SEVERAL SHORTWAVES. TIMING KEEPS CHANGING FROM RUN TO RUN BUT GENERAL IDEA OF PERIODS OF SNOW OUT WEST AND AT LEAST SOME CHANCE AT TIMES IN THE EAST AND SOUTH IS STILL VALID. USED THE GFS FOR THE DETAILS BUT MODELS DIVERGE WITH TIME ON THE DETAILS. NEXT SYSTEM IS FORECAST TO HIT SUNDAY WITH A GOOD CHANCE OF SNOW ACROSS THE WEST AND SOUTH AND POSSIBLY SWING EAST OF THE DIVIDE SUNDAY NIGHT INTO MONDAY MORNING. IT APPEARS THE WESTERN MOUNTAINS WILL SEE PERIODS OF SNOW INTO EARLY NEXT WEEK BUT FOR NOW HAVE KEPT POPS IN THE MID CHANCE CATEGORY. WILL TRY AND HIT SOME OF THESE AREAS HARDER TONIGHT IF TRENDS CONTINUE. CANADIAN COLD FRONT LINGERS NEARBY AND WILL LIKELY HANG AROUND TO START THE PERIOD ON SATURDAY...THEN BRIEFLY LIFT OUT SATURDAY AFTERNOON BEFORE RETURNING WITH THE SUNDAY SYSTEM. COLD FRONT THEN RETREATS AGAIN MONDAY FOR SOME MODERATION. MAY NEED TO ADJUST TEMPERATURES FURTHER DOWN TONIGHT IN JOHNSON COUNTY IF COLD FRONT DOES COME IN AGAIN FAIRLY STRONG ON SUNDAY. SHORTWAVE RIDGE TRIES TO BUILD ALONG THE COAST TUESDAY AND THEN MOVE IN WEDNESDAY WHICH WOULD DECREASE THE CHANCES OF SNOW OUT WEST IF THAT HAPPENS. HAVE CONFINED CHANCE POPS TO JUST THE MOUNTAINS BY THEN AND LOW END AT THAT. WILL SEE WHAT CHANGES ARE IN STORE TONIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AEM LONG TERM...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 249 PM MST WED FEB 7 2007 WYZ001>020-022>030-081230- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 249 PM MST WED FEB 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL PERSIST ACROSS THE BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY TONIGHT. EXPECT LIMITED VISIBILITY OF ONE-QUARTER MILE OR LESS AND SLICK SURFACES THROUGH THIS FOG TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL INCREASE ACROSS THE WESTERN MOUNTAINS AND FAR WEST VALLEYS EARLY THURSDAY MORNING AND SPREAD ACROSS NORTHERN WYOMING THURSDAY AFTERNOON. TRAVELLERS SHOULD EXPECT TO ENCOUNTER SNOWFALL WITH SLICK AND SNOWPACKED ROADS AND LIMITED VISIBILITY ACROSS WEST AND NORTHERN WYOMING THURSDAY AND THURSDAY NIGHT. SNOWFALL AMOUNTS WILL GENERALLY BE LIGHT WITH 1 TO 3 INCHES IN THE VALLEYS AND 2 TO 5 INCHES IN THE MOUNTAINS. OCCASIONAL SNOW WILL CONTINUE ACROSS THE WEST FRIDAY AFTERNOON THROUGH EARLY NEXT WEEK AS A SERIES OF WEATHER SYSTEMS MOVE IN OFF THE EASTERN PACIFIC. STAY TUNED FOR MORE DETAILS AS THE WEEK PROGRESSES. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7574, 7575, 7577, 7578, 7572, 7573, 7579.